Paraffinomas of the breast or oleogranulomatous mastitis - a rare entity

Breast Unit, 2nd Propaedeutic, Department of Surgery, Faculty of Medicine, University of Athens, "Laiko" General Hospital, 8, Iassiou Street, 11521 Athens, Greece.
The Breast (Impact Factor: 2.38). 09/2006; 15(4):540-3. DOI: 10.1016/j.breast.2005.08.036
Source: PubMed

ABSTRACT Breast augmentation with the injection of a high-viscosity fluid has been practiced in the past, especially in Asia, resulting in most cases in different varieties of paraffinoma, alternatively known as oleogranulomatous mastitis, a complication of a 'foreign body' reaction type. We report our series of four consecutive cases of destructive paraffinomas that occurred in female patients who had had paraffin injection for cosmetic reasons. Complications due to paraffinoma reactions of breast tissue and skin, as well as progression of the disease and treatment of our patients, are presented here, together with a review of the relevant literature.

6 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The unicellular green alga Micrasterias denticulata performs a two-directional postmitotic nuclear migration during development, a passive migration into the growing semicell, and a microtubule mediated backward migration towards the cell centre. The present study provides first evidence for force generation by motor proteins of the kinesin family in this process. The new kinesin specific inhibitor adociasulfate-2 causes abnormal nuclear displacement at 18 microM. AMP-PNP, a non hydrolyseable ATP analogue or the general ATPase inhibitors calyculin A and sodium orthovanadate also disturb nuclear migration. In addition kinesin-like proteins are detected by means of immunoblotting using antibodies against brain kinesin, plant derived antibodies to kinesin-like proteins and a calmodulin binding kinesin-like protein. Immunoelectron microscopy suggests a correlation of conventional kinesin-like proteins, but not of the calmodulin binding kinesin-like protein to the microtubule apparatus associated with the migrating nucleus.
    Cell Biology International 02/2002; 26(8):689-97. DOI:10.1006/cbir.2002.0920 · 1.93 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To report a case of oleogranulomatous mastitis (paraffinoma) in which both the hypercalcemia and the inappropriately elevated 1,25-dihydroxyvitamin D [1,25(OH)2D] levels were successfully reduced by administration of prednisone. We describe the clinical, imaging, and laboratory findings in the study patient. Furthermore, we review the relevant literature regarding hypercalcemia in oleogranulomatous mastitis. A 58-year-old man with oleogranulomatous mastitis (paraffinoma)-related hypercalcemia, renal failure, and inappropriately elevated levels of 1,25(OH)2D presented to our institution. Treatment with prednisone--0.5 mg/kg of body weight or 30 mg daily--for 10 days resulted in a reduction of his serum calcium and 1,25(OH)2D levels to near-normal or normal values and a substantial improvement of his renal function. Nevertheless, the patient ultimately died 11 months later of multiple paraffinoma-related complications. In selected cases, treatment with glucocorticoids may offer a temporary relief from paraffinoma-related hypercalcemia until definitive treatment options are feasible.
    Endocrine Practice 08/2009; 16(1):102-6. DOI:10.4158/EP09008.CRR · 2.81 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: In recent years, injections with filler agents are often used for wrinkle-treatment and soft tissue augmentation by dermatologists and plastic surgeons. Unfortunately, the ideal filler has not yet been discovered and all of them may induce adverse reactions. Quickly biodegradable or resorbable agents may induce severe complications, but they will normally disappear spontaneously in a few months. Slowly biodegradable or nonresorbable fillers may give rise to severe reactions that show little or no tendency to spontaneous improvement. They may appear several years after the injection, when the patient does not remember which product was injected, and treatment is often insufficient. In this review, we discuss the most commonly used fillers, their most frequent adverse reactions as well as the characteristic histopathologic findings that allow the identification of the injected filler agent. In conclusion, histopathologic study remains as the gold standard technique to identify the responsible filler.
    Journal of the American Academy of Dermatology 01/2011; 64(1):1-34; quiz 35-6. DOI:10.1016/j.jaad.2010.02.064 · 4.45 Impact Factor
Show more